WESTFIELD, Mass. (WWLP) – A strong majority of drug overdose deaths in recent years have been caused by opioids, both illicit and prescribed. With the increase in deaths in recent years, it is important to be able to recognize the signs that someone could be in trouble.

The most important thing to do if you suspect someone has overdosed is to call 911. The longer you wait, the more dangerous the situation becomes for that person.

An opioid overdose can happen when using illicit opioids, such as heroin or morphine, controlled substances used for medication-assisted treatment, or through opioid-based prescription painkillers.

People should never use illicit drugs, and only use opioid-based medications as instructed by your doctor, and never mixed with other substances.

According to the National Harm Reduction Coalition, it can be difficult to spot an overdose, but there are some signs you should look out for:

  • Pale face or clammy skin
  • Purple fingernails or fingertips
  • A limp body
  • Vomiting or gurgling
  • Loss of consciousness
  • Slow or stopped heartbeat

After you call 911, you should also start CPR. If you have it available, administering naloxone (Narcan) can reverse the overdose and save a life.